Jump to content

My Daughter Finds Out If She Has Pots Tomorrow - Need Advice


andreak
 Share

Recommended Posts

Hi all,

My name is Andrea and my daughter Alison is now 17

She has had a Chronic Pain condition CRPS since she was 12 and developed syncope just under two years when she was having convulsive faints anything up to 25 times a day

These have stemmed down now and she can usually managed to prevent fainting but has developed many other problems along the way

Because of her pain condition she was placed on the combined pill to stop problems with painful periods. Her bp throughout has remained slightly high at around 134/88 but at her last appointment her bottom reading hit 90 and they placed her on the mini pill cerazette

In the month she has been taking it her bp has risen to 145/101 but the clinic see no correlation between the rise and the pill

I was wondering if anyone else has experience something similar

She is now having terrible episodes most of the day which she describes as being on a permanent tilt table, with racing heart rate and feelings of sickness or being sick

Her moods are also really bad, with terrible mood swings.I have read of many of your experiences with POTS and moods being part and parcel

Obviously we do not have a diagnosis at present but our Cariologists were 99.9% certain it was POTS

The thing that confuses me is the high bp readings as I thought POTS was linked to a fall in bp on standing or activity

The hospital did 24 hr ECG, ultrasound and Tilt Table but not blood pressure monitors so the only readings are the clinic ones where Alison had walked up a couple of lights of steep stairs to get to the surgery. Would this be likely to cause an increase in bp ???

Any advice on those of you with POTS at a young age, managing college and POTS or on general contraceptive advice would be welcome

We are on a pretty steep learning curve on this so could use any help

Thanks

Andrea x

Link to comment
Share on other sites

Have they checked her heart rate lying down and standing up? Everyone's pots is different, so it's difficult to give you specific advice in regards to what to expect. The pain condition you describe im not familiar with but perhaps someone else on this forum can speak with experience. I can tell you however that aerobic exercise has helped my pots immensely and if it is pots and she is capable you could talk with your doctor about an exercise program.

As for college, I managed to go all 4 years with undiagnosed pots. I did well enough due to great friends and now im planning on going to medical school. It can be done but she's going to need a lot of support.

Edited by corina
Link to comment
Share on other sites

My son has POTS and his BP does not drop, but increases as well. As for advice, my son is also 17 and I'm sure you already have either a 504 plan or IEP. Our school has been very accommodating, providing on line classes as well as homebound instruction. While we anticipate him going to college, if he does not improve health wise, he will start off at a local community college probably with evening classes.

Christy

Link to comment
Share on other sites

I've found that when I was on birth control my blood pressure ran higher. This was actually done purposely to try to get me out of the 80/50s. Here's the kicker, with the pill (in my case NuvaRing) by bp was 130/90 and the OB/GYN (who I have since stopped seeing) said, "oh, let's put you on high blood pressure medication too!" I ignored him, and about a month later got a diagnosis of fibromyalgia because of the severe muscle pain that I later found out was brought on by the ring. I also found that if I cut myself I would not bleed because I was clotting so much. After what was likely a small pulmonary embolism, I decided to go off the ring. Within 48 hours I was out of pain. By month's end (took maybe two weeks), my blood pressure was back to normal. I now take medication to raise my BP and have found that for me, this is safer. I'm not trying to scare you, this was just my experience.

My thought is maybe (with her doctor's permission) take her off the pill for a week and see if her blood pressure stabilizes at a lower point. I really believe these pills affect BP (as does my endocrinologist). Sometimes it's trial and error to see what we can tolerate.

Good luck!

Sara

Link to comment
Share on other sites

Thanks everyone for the advice

We used to have a SEN statement when she was at school because she was in a wheelchair due to complications with the pain condition

The fainting started half way through a Diploma completed in years 10 and 11 and the awarding body wouldnt allow her to mix home study with the Diploma so he went with home tutoring 5 hours a week and ended up getting 3 GCSEs which was amazing as she had been out of school since year 7. The concern was that syncope affected the safety of others but she has been so ill recently we really do need to revisit this, in light of any diagnosis we receive tomorrow

With regard to borth control pills we have already discussed her coming off and will discuss this further at the hospital tomorrow. It seems that she can tolerate combined but not single hormone pills, but Alison has always been extremely sesnistive to any medications tried for the CRPS

Sara Im interested to see you also have a diagnosis of EDS. Alison has been booked in for a review at our local genetic clinic to discuss this as the Cardiologists now think given her hypermobility and extremely stretchy skin, she is a perfect candidate to have EDS hypermobility type and that the EDS was probably behind her getting the CRPS and the BP and syncope problems

Unfortunately for us it has been a long journey as Dr Wests Team at Sheffield would not take a referral to the POTS clinic until she turned 16

Hopefully tomorrow will bring more answers and I will keep you posted as to how we get on

It really helps to feel we arent alone

Thanks again

Andrea x

Link to comment
Share on other sites

I was on a combined pill and only tolerated one dose because of severe nausea, vomiting and fatigue. I did tolerate the nuvaring a bit better (still had those side effects, but I could work through them), the OB/GYN thought it was because the method of delivery bypassed my GI tract. Later, I was put on clomid (straight estrogen) for infertility issues and felt better than I'd felt in years for the first few days I was on it. After that, it was like taking a sugar pill, POTS-wise. My mom can't handle any type of progesterone without having the same issues as me.

Link to comment
Share on other sites

Sara Im interested to see you also have a diagnosis of EDS. Alison has been booked in for a review at our local genetic clinic to discuss this as the Cardiologists now think given her hypermobility and extremely stretchy skin, she is a perfect candidate to have EDS hypermobility type and that the EDS was probably behind her getting the CRPS and the BP and syncope problems

Andrea --There seems to be a triad with EDS, POTS and either MCAD or CRPS. I was diagnosed with EDS first, then POTS and likely have some form of MCAD due to my inability to tolerate certain chemicals and all contrast dyes without anaphylaxis. Just know that she's not alone in this. These three diseases run together. It seems like there may be an autoimmune component in this. In CRPS the body seems to be attacking the nerves, hence the pain. (Correct me if I'm wrong in this). It's all manageable. She might not be running marathons, but I know plenty of healthy people who couldn't run if they were being chased by a lion.

Sara

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...